Info

PHARMACY TALK

Cortisone Creams

Visit any dermatologist with almost any skin condition and chances are you will walk away with some cortisone containing cream or ointment, most of you will be familiar with names such as Persivate, Betnovate, Dermovate, Celestoderm, Quadriderm, Eumovate, Movate, Ellocon and many others, which contain cortisone and related drugs. I would like to discuss these topical corticosteroids, with particular reference to their side-effects when used incorrectly.

These creams are highly effective in the treatment of almost any condition, unfortunately in many cases the condition will simply flare up once the cream is discontinued. When this happens, it is particularly important to understand more about how these creams work.

Cortisone has a protective action on the body, and will suppress rather than cure many conditions. It is thus fine for treatment of the symptoms of a rash, or one which is self- limiting. For example, a reaction caused by contact with an irritant or allergen may be treated so long as contact with the substance has been avoided. This may mean changing of cosmetic products used, wearing gloves or protective clothing when working with an irritating substance or a variety of other measures.

Many fungal infections will respond to cortisone creams, but continue to re-occur until the fungus dies off or is treated with an anti-fungal agent. It is not sufficient to simply use a cortisone cream continuously for these conditions.

Side effects occur mostly after long-term use (longer than a few weeks) and include thinning of the skin; blanching (lightening of the complexion), tearing of subcutaneous tissue and steroid induced acne. The latter is particularly cruel since these creams are often used for the treatment of acne.

Cortisone creams, because of their “miracle cure” action, have become widely abused, being easily obtainable at bus-ranks and other black market sources as a cure for any skin problem. As with many things the most effective way to avoid damage to our skin and pocket is to have the correct information.

Your pharmacist or family doctor is well qualified to give you good advice about your skin and is well worth contacting before spending money on prescription creams.

Kevin Puttergill. Pharmacist

Submitted by Umtata Pharmacy, Transkei, Eastern Cape, R S A
June 1998


Strong Cream weaning Program

Many strong cream victims who are caught up in this web of skin destruction either by peer pressure or promises of magical skins have one thing in common i.e. the change over syndrome. It is extremely difficult to just stop using a strong damaging cream because of the serious side affects that set in every time. Simply put dark, ugly patches/blemishes appear over the entire face sometimes accompanied by unsightly pimples, swelling and always an itchy sore rash which is unacceptable for most unfortunate victims. So many unsuspecting souls fall into this trap on a daily basis. New Shades Cover and Beauty products strongly recommend some sort of a weaning programme to avoid a shock to the system (stop using strong creams slowly but surely) safe, excellent moisturizers that are good for the skin unfortunately end up taking the blame for the negative darkening side affects, that’s why weaning is the way to go, coupled with patience and perseverance. Their can be no guarantees of skin success due to the complexities associated with using the wrong creams. We suggest you try the following application if need be.

Apply Confidence Vit E moisturizer with collagen every morning and the strong cream every evening or visa versa for two to three weeks, after cleansing with Confidence face wash with bergamot. ‘Make sure you use New Shades cover cream every day’(to protect the sensitive skin from negative external factors)

After two or three weeks stick to the same formula but just reduce the amount of the strong cream by one third or half for a further three to four weeks.

Just carry on reducing the strong cream as you go along maybe skipping a day for two weeks and possibly two days for a further two to three weeks. Their can be no hard and fast rule to eventually stopping strong creams. Some of these strong creams are so destructive and in many cases their will be no cure for skins already destroyed beyond repair.

During my travels over the past twenty years I’ve encounted many horrific skin problems that have very little or no chance of recovery at all. ‘The scourge of skin lightening has been around for many years and is here to stay for many years to come’